Angioedema after thrombolysis with tissue plasminogen activator: An airway emergency

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Recombinant tissue plasminogen activator (rtPA), an enzyme that catalyzes the conversion of plasminogen to plasmin resulting in fibrinolysis, is used for the treatment of acute ischemic strokes. The use of this medication is not without complication. One complication of this therapy is angioedema. This complication can be life-threatening if not recognized quickly. However, the potential for the development of angioedema after rtPA administration is not widely known. This is a case of a 60-year-old man who suffered an acute ischemic stroke and was given rtPA. The patient subsequently developed rapidly progressing angioedema leading to airway compromise. The patient was intubated with some difficulty and the angioedema improved and the patient was able to be extubated the next day. Angioedema secondary to administration of rtPA is thought to be bradykinin mediated, but the exact mechanism is unknown. Treatment with FFP, Icatibant, Ecallantide or a C1-esterase inhibitor can be considered.

Original languageEnglish (US)
Pages (from-to)11-13
Number of pages3
JournalOxford Medical Case Reports
Volume2019
Issue number1
DOIs
StatePublished - Jan 24 2019
Externally publishedYes

ASJC Scopus subject areas

  • Parasitology
  • Microbiology
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Angioedema after thrombolysis with tissue plasminogen activator: An airway emergency'. Together they form a unique fingerprint.

Cite this